Hypoglycemia from the lived experience

I am currently consulting with Forefront Collaborative, a medical education and accrediting company, helping to educate health professionals about hypoglycemia. Below shares one of my experiences of a severe hypo and further thoughts regarding this serious side effect of using insulin and any blood glucose lowering medication.

Q: Riva, can you please describe a time you had severe hypoglycemia? What happened and what did it feel like?

A: It was 10:00PM, and I was weaving on the boardwalk of the beach community where I was staying with a friend. “Are you okay? Are you okay?” Susan, an acquaintance who was walking with me, kept asking. I couldn’t respond. My brain wasn’t working. Like a firefly, it was flitting on, off, on, off, refusing to hold its light. 

I’d been leading us back from a fireworks display to our mutual friend Carol’s house. We’d been walking for 25 minutes, and I knew we were practically there. Yet, even after having done this walk three times earlier that day, nothing looked familiar. I was staring at Google Maps on my phone—and all I saw were zig zags. I had enough mindshare to register that Susan was frightened but not enough to explain anything. Then I heard Carol’s voice; we’d been only 100 feet from her house! 

Susan said, “She’s drunk.” Carol said, “No, it’s her blood sugar.” I bounced my way into the house and weaved down the hall to get my glucose meter. “32,” I whispered, pushing Carol’s cookie away, while I began chewing glucose tablets. With all the energy I could muster, I breathed, “the cookie…take too long.” 

As you’ve surmised, I came through this episode and all it took was my glucose meter, four test strips, my meter’s coaching service call, three glucose tablets, a slice of rhubarb pie with ice cream, half a banana, and the warmth and safety of the five people in the house keeping an eye on me for the next 90 minutes. I went to bed at 136 mg/dL and woke up at 129 mg/dL. I know mostly why this happened—the walk was unexpected, dessert was supposed to be served right after dinner but it wasn’t, and I was eating things I don’t normally eat so I couldn’t guess my carb load as accurately. 

In 48 years of living with type 1 diabetes, I have only experienced severe hypoglycemia four times. I’m extremely disciplined in my management, and I’m lucky. This was the first time someone thought I appeared drunk, not recognizing this was a severe hypoglycemic event. The symptoms associated with both inebriation and severe hypoglycemia include both physical and cognitive impairments. Due to this, people with type 1 diabetes have been falsely arrested and shamed as the true underlying cause, severe hypoglycemia, may be unrecognized. 

Q: How does the potential of future hypoglycemic events make you feel? How does this impact your life? 

A: I’m not frightened of hypoglycemia as an everyday feeling, but there is a general sense of potential danger in the back of my head. To ameliorate the potential danger, I do a few preventive things. First, I wear a continuous glucose monitor; it’s a game changer to be able to see your blood glucose in real time. Second, I carry small plastic containers that hold four glucose tablets. I have one in every purse and backpack and one on a table by my front door so I can slip it in a pocket. Also, for 46 years of my life living with diabetes, I never had glucagon because it was so difficult to administer. But now I have two nasal glucagon puffers in my drawer should I need them, and my husband can easily administer them if I can’t. 

Before newer insulins, I would wake at 3:00AM almost nightly, sweating through my nightgown from a moderate low, because that’s when my basal insulin peaked. Luckily, the basal insulin I take now doesn’t have a peak, and my blood sugar stays pretty steady through the night. And each night before I go to sleep, I do my best to have my blood sugar around 100 mg/dL. 

I know many people with type 2 diabetes who live in terror having experienced a low, and everyone with type 1 fears a severe hypoglycemic event during the night from which they will not wake up. Unfortunately, that makes many people keep their blood sugar higher than it should be, and this can have adverse consequences over time. But I feel confident by being prepared, and I would tell people to get familiar with their blood sugar patterns and then plan a preventive treatment approach with their healthcare professional. 

Q: What would you like healthcare professionals to know?

A: When your blood sugar goes low, it is both a physical sensation and a mental fog. When my blood sugar is moderately low, like in the 50s and 60s, I feel my heart beat more rapidly, I’m a bit lightheaded, I may start sweating, and I’m ravenous. And the emotional upset for me is I have to eat when I don’t want to! As my blood sugar drops lower, my body movements become uncoordinated and my brain becomes muddled; I can’t hold on to a thought. The lowest my blood sugar has been is 29 mg/dL, when I found myself in the middle of the night, gripping the bathroom sink and staring into the mirror wondering why I was there. 

I find it shocking that such a dangerous side effect of insulin and other blood sugar lowering medications is barely discussed. Given the potential severity of hypoglycemia, I believe everyone on these drugs should be prescribed glucagon and shown how to use it in their healthcare professional’s office.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s